Alert archive / Maine / Special Weather Statements in 2011

Special Weather Statement, NWS Gray, ME

August 1, 2011Somerset County, Maine

NWS Gray, ME issued this special weather statement at Aug 1, 2011, 3:08 PM EDT for Somerset County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 3:08 PM EDT (19:08 UTC)
Expired
Aug 1, 2011, 3:45 PM EDT
In force
37 min
Issued by
NWS Gray, ME

County Somerset County, ME

The radar

The Caribou radar (KCBW), 153 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WWUS81 KGYX 011908
SPSGYX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT MON AUG 1 2011

MEZ009-011945-
CENTRAL SOMERSET-
308 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 345 PM
EDT...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
SEBOOMOOK...OR ABOUT 22 MILES NORTHEAST OF JACKMAN...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND SEBOOMOOK THROUGH 345 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4590 6965 4585 6969 4586 6970 4584 6970
      4575 6976 4576 6978 4571 6979 4568 6981
      4571 6998 4591 6992 4598 6967

$$

MARINE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:56 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 1, 2:56 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT MON AUG 1 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE TONIGHT. A SECONDARY COLD FRONT
WILL CROSS THE REGION ON TUESDAY AS WEAK LOW PRESSURE DEVELOPS
OVER EASTERN MAINE. LOW PRESSURE WILL MOVE SLOWLY SOUTHEAST
TUESDAY NIGHT AND WEDNESDAY AS A RIDGE OF HIGH PRESSURE BUILDS
INTO NEW ENGLAND FROM THE WEST. HIGH PRESSURE WILL CREST OVER THE
REGION LATE ON THURSDAY AND WILL SHIFT OFFSHORE ON FRIDAY. LOW
PRESSURE WILL APPROACH FROM THE WEST ON SATURDAY AND WILL MOVE
THROUGH SOUTHERN NEW ENGLAND ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT WILL MOVE OFFSHORE TONIGHT AS A STRONG UPPER LVL
LOW SINKS SOUTH. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS AND SLOWLY DISSIPATE. SOME THUNDERSTORMS MAY
APPROACH SEVERE LIMITS. CAPE IS HIGH AND MID LEVEL LAPSE RATES AT
RESPECTABLE. SHEAR IS LOW HOWEVER. USED THE MET FOR LOWS TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
THE UPPER LOW MOVE OVERHEAD WITH POPS INCREASING AS SURFACE
HEATING BEGINS AFTER SUNRISE. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE ESPECIALLY IN THE MTNS. SMALL HAIL PSBL AS
THE FREEZING LVL DROPS TO AROUND 10K FEET. SHOWERS AND STORMS WILL
DIE OF AFTER SUNSET. USED MET FOR HIGHS TUE AND LOWS TUE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE UPPER LOW SLOWLY MOVES ENEWD INTO THE MARITIMES WEDNESDAY AND
EARLY THURSDAY CONTINUING A COOL CYCLONIC FLOW OVER THE AREA WITH
SOME INSTBLTY CLOUDS ESPECIALLY WEDNESDAY AFTERNOON. COMFORTABLE
TEMPS EXPECTED. BY LATE THURSDAY AND FRIDAY AN UPPER RIDGE OVER THE GREAT
LAKES BUILDS ACROSS NEW ENGLAND BUT MOVES OFFSHORE BY SATURDAY AS
A RATHER WET SYSTEM APPROACHES FROM THE MIDWEST AND SPREADS
SHOWERS ACROSS THE REGION. OVERALL STAYED CLOSE TO GMOS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM...EXPECT VFR EXCEPT IN SHOWERS AND THUNDERSTORMS WHEN
CONDITIONS WILL LOWER TO IFR. EXPECT IFR/MVFR IN FOG LATE TONIGHT.
FOR TUESDAY AND TUES NIGHT MOSTLY VFR EXCEPT IN SHOWERS AND THUNDER.

LONG TERM...MAINLY VFR...LOWERING TO MVFR OR IFR SATURDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS ON THE WATERS.

LONG TERM...NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 1, 3:00 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
300 AM EDT MON AUG 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
300 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A
SLIGHT RISK OF SEVERE WEATHER FOR TODAY. THIS MEANS THAT
THUNDERSTORMS MAY BE ABLE TO PRODUCE DAMAGING WINDS OR LARGE HAIL
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF STRONG TO MAYBE SEVERE THUNDERSTORMS ARE POSSIBLE
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF SEVERE
THUNDERSTORMS DEVELOP.

ANZ150>154-020700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
300 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:00 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT MON AUG 1 2011

MEZ007>009-NHZ001-011830-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
200 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...COOS COUNTY AND FRANKLIN COUNTY THROUGH 230 PM EDT...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
17 MILES WEST OF PITTSTON FARM TO 26 MILES SOUTHWEST OF COBURN
GORE...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH OF JACKMAN TO 19
MILES NORTHEAST OF CANAAN...MOVING EAST AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PITTSTON FARM
AND COBURN GORE THROUGH 230 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4544 7063 4544 7070 4539 7070 4534 7083
      4536 7083 4517 7107 4517 7143 4522 7143
      4531 7128 4525 7115 4535 7102 4531 7090
      4544 7080 4545 7070 4557 7070 4574 7040
      4580 7043 4588 7029 4596 7025 4598 6972

MARINE
Special weather statement, Aug 1, 2:24 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
224 PM EDT MON AUG 1 2011

MEZ008-009-011900-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
224 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 300 PM EDT...

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTH OF ATTEAN TO 18 MILES SOUTHWEST OF ATTEAN...OR ALONG A
LINE EXTENDING FROM 3 MILES WEST OF JACKMAN TO 10 MILES NORTHEAST OF
COBURN GORE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND JACKMAN...ATTEAN AND
LONG POND THROUGH 300 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4569 6986 4536 7037 4538 7081 4542 7074
      4540 7072 4540 7067 4539 7065 4543 7065
      4545 7069 4566 7029

MARINE
Special weather statement, Aug 1, 2:27 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
227 PM EDT MON AUG 1 2011

MEZ012-NHZ004-011900-
NORTHERN CARROLL-SOUTHERN OXFORD-
227 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY
THROUGH 300 PM EDT...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF NORTH CONWAY...OR
ABOUT 6 MILES NORTHWEST OF FRYEBURG...MOVING SOUTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND INTERVALE...
ECHO LAKE STATE PARK...STOWE...NORTH CONWAY...CHATHAM...LOVELL AND
FRYEBURG THROUGH 300 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4419 7106 4412 7083 4409 7085 4408 7087
      4407 7086 4394 7092 4405 7122

MARINE
Special weather statement, Aug 1, 2:41 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT MON AUG 1 2011

MEZ007-008-NHZ001-011915-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
241 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY AND
FRANKLIN COUNTY THROUGH 315 PM EDT...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES SOUTHWEST OF COBURN GORE...
MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND COBURN GORE THROUGH 315 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4542 7073 4512 7073 4514 7110 4530 7112
      4532 7107 4532 7102 4535 7102 4534 7094
      4530 7090 4524 7088 4524 7086 4532 7082
      4540 7083 4544 7075

MARINE
Special weather statement, Aug 1, 2:44 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT MON AUG 1 2011

NHZ007-008-011915-
MERRIMACK-SULLIVAN-
244 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 315 PM EDT...

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF CLAREMONT...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND CLAREMONT...WEST UNITY...ACWORTH...UNITY...NEWPORT...
LEMPSTER...CROYDON...PILLSBURY STATE PARK...MOUNT SUNAPEE STATE PARK
AND EAST LEMPSTER THROUGH 315 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4331 7240 4333 7242 4335 7240 4336 7242
      4339 7242 4345 7239 4348 7206 4316 7204
      4324 7243 4327 7243

MARINE
Special weather statement, Aug 1, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT MON AUG 1 2011

MEZ009-011945-
CENTRAL SOMERSET-
308 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 345 PM
EDT...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
SEBOOMOOK...OR ABOUT 22 MILES NORTHEAST OF JACKMAN...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND SEBOOMOOK THROUGH 345 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4590 6965 4585 6969 4586 6970 4584 6970
      4575 6976 4576 6978 4571 6979 4568 6981
      4571 6998 4591 6992 4598 6967

MARINE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:00 PM EDTSpecial Weather StatementGYXSomerset30 min
Aug 1, 2:24 PM EDTSpecial Weather StatementGYXSomerset36 min
Aug 1, 2:41 PM EDTSpecial Weather StatementGYXFranklin34 min
Aug 1, 3:48 PM EDTSpecial Weather StatementGYXSomerset42 min
Aug 1, 5:09 PM EDTSpecial Weather StatementGYXSomerset51 min
Aug 1, 5:30 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford45 min
Aug 1, 6:20 PM EDTAreal Flood AdvisoryGYXSomerset115 min
Aug 1, 6:25 PM EDTSevere Thunderstorm WarningGYXSomerset35 min
Aug 1, 6:40 PM EDTFlash Flood WarningGYXSomerset2 hr
Aug 1, 6:59 PM EDTSevere Thunderstorm WarningGYXSomerset16 min
Aug 1, 12:44 PM EDTSpecial Weather StatementGYXSullivan31 min
Aug 1, 1:15 PM EDTSpecial Weather StatementGYXSullivan30 min
Aug 1, 2:27 PM EDTSpecial Weather StatementGYXCarroll33 min
Aug 1, 2:44 PM EDTSpecial Weather StatementGYXSullivan31 min
Aug 1, 3:36 PM EDTSpecial Weather StatementGYXSullivan24 min
Aug 1, 4:02 PM EDTSevere Thunderstorm WarningGYXSullivan28 min

Nearby

Special Weather Statements in Maine, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.